Alabama, 2019

Tornadoes and Hail in Alabama, April 6 to 8, 2019

April 6 to 8, 2019 · NWS BMX · 10 events in 6 counties and zones

|Drier air aloft produced steep mid level lapse rates each day which resulted in a number of hail reports on April 6th and 7th. Low level winds backed during the early morning hours on April 8th and briefly produced favorable conditions for a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A slow moving upper trough over the Southern Plains States produced a series of mesoscale convective systems that moved out of Mississippi and across north Alabama.|Drier air aloft produced steep mid level lapse rates each day which resulted in a number of hail reports on April 6th and 7th. Low level winds backed during the early morning hours on April 8th and briefly produced favorable conditions for a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 6, 2:49 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 6, 2:49 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
349 PM CDT Sat Apr 6 2019

.SHORT TERM...
Through Tonight.

This afternoon, we have a stationary boundary stretched across
the far southern portions of Central Alabama. In the upper levels,
there is a trough dipping from the Central Plains and back into
North and West Texas. Southwest flow is present across Central
Alabama generally with a shifting to zonal flow as it progresses
into Georgia. Shortwave ripples are moving through this flow this
afternoon with shower and thunderstorm activity developing along
and south of the stationary boundary. Dew points are elevated with
a moist atmosphere in place. The northern counties have been
relatively quiet today, but that is expected to change overnight.
The upper trough will nudge to the east through tonight and allow
for the stationary boundary to push northward some as a warm
front. A more significant shortwave is expected to move through
the upper flow across the North Mississippi, North Alabama, and
into Tennessee. So, the axis of higher convection chances will
shift from the southern half to the northern half of Central
Alabama as we progress through tonight in response. With the
boundary expected to push northward, along with elevated rain
chances and considerable cloud cover, temperatures should be a
touch milder for lows tonight. Strong storms remain possible
across the area through tonight as mentioned in mesoscale
discussion below.

08

Previous Mesoscale Discussion from 914 AM CDT Sat Apr 6 2019

(1) Potential for thunderstorms that may produce strong winds and
hail across our south-central counties late this morning through
this evening.

(2) Potential for thunderstorms that may produce damaging winds
and hail across our north-central counties this evening through
very early Sunday morning.

(1) Late this morning through early this evening (south-central):

A warm front is currently positioned roughly along the U.S.
Highway 80 corridor from near Demopolis east to near Auburn. This
feature is forecast to continue to lift northward across our
forecast area today and tonight. With the passage of the warm
front, low-level temperatures and humidity values will increase
and this will result in increasing instability values through the
afternoon and into the early evening hours.

Impacts midday through this evening generally south of the
Interstate 59 corridor will be with strong convection capable of
producing hail and strong winds.

Most model forecast soundings indicating surface-based convective
available potential instability (CAPE) values in the 2000-3000
J/kg range with ample instability within the hail growth zone.

As depicted in this morning's 06/12Z BMX sounding a significant
dry layer exists just above a subsidence inversion near 850 mb.
The dry layer aloft is contributing to downdraft CAPE values over
700 J/kg which is quite indicative for downburst/microburst
potential with the stronger convection.

Convection is already developing across far interior southwest
Alabama and convection-allowing models (CAMs) are indicating
further development and intensification from the 10 am to noon
time frame most likely across our southwest counties and expanding
east/northeast with time. Convection will gradually build
northward behind the advancing warm front that will continue to
lift northward this afternoon and evening.

(2) This evening through early Sunday morning (north-central):

A sharp upper-level trough is over west Texas at this hour and is
supporting deepening convection that will continue to move east
into Louisiana/Arkansas generally after 19z. This activity is
forecast to grow upscale into a mesoscale convective system (MCS)
as it continues to advance east-northeast, likely entering north-
central Mississippi generally after 23z.

Ongoing convection across our southern counties is expected to
persist near and behind the northward advancing warm front posting
a risk for hail/strong winds. The MCS will advance east across the
northern half of Mississippi and is forecast to enter northwest
Alabama generally after 01z. The MCS will ride eastward across the
northern half of the state roughly along the warm front tonight
into very early Sunday morning. Damaging winds will be the primary
risk from this activity with potential for some hail in the
stronger convection.

We will monitor convective trends over the next several hours
along with evaluating newer model data coming in later this
morning. Keep close to a good source of weather information for
updates to the forecast through the afternoon and evening hours.

05

.LONG TERM...
Sunday April 7 through Sunday April 14.

The southern stream trough will only slowly move eastward across
Texas on Sunday, as it will be cut off from the stronger
westerlies of the northern stream. Dry air will be present at
mid-levels, with 850-700mb mean RH values falling below 50%. This
combined with the influence of ridging over Florida suggests that
diurnal convection will be largely suppressed during the day on
Sunday, so PoPs have been lowered. But will need to monitor for
any outflow boundaries from a potential convective complex
developing near the Delta region of Mississippi. Highs will be in
the low to perhaps middle 80s. Rain chances will begin to return
Sunday night as height falls develop ahead of the trough and a
surface low begins to develop over the ArkLaTex. An MCS is likely
to form over Louisiana. Models seem to be trending towards this
MCS being more north-south oriented rather than oriented along the
coast. It appears that this MCS will move into our western
counties after midnight Sunday night, and more likely after 3 AM.
Severe potential with this MCS is unclear, but appears to be very
limited with weaker instability during that time of the day, and
it will be displaced eastward of the better forcing. Therefore,
confidence is too low to mention any severe storms for late Sunday
night at this time.

This potential MCS will likely play a large role in determining
any severe weather potential for Monday. The most likely scenario
appears to be that it would move through during the morning
hours, possibly posing a marginal threat of severe weather, and
contaminate the warm sector and decrease the mid-level lapse
rates, limiting the potential for air mass recovery and preventing
more than a marginal risk of severe weather with new storms
developing along the cold front further west within a mid-level
dry slot. However if it weakens or dissipates, or if enough
daytime heating occurs behind it then a greater risk for severe
storms could materialize. For now, the best course of action
appears to be to add an areawide marginal risk of damaging winds
to the HWO for Monday with a broad time window, and monitor for
any potential upgrades. The tornado potential for Monday is
unclear as models have varied from run to run and between each
other regarding the magnitude of both deep layer and low-level
shear. For example, yesterday's runs of the ECMWF had a stronger
surface low while tonight's run trended weaker. The low also
appears to be vertically stacked. So, will hold off on mentioning
a tornado threat in the HWO at this time. Ultimately there will
be several rounds of convection across the southern CONUS between
now and then which will determine what kind of environment is
present by then.

Rain chances will linger into Tuesday as the vertically stacked
low swirls overhead. A rumble or two of thunder will remain
possible given cool air aloft. The system finally moves eastward
with dry conditions expected for Tuesday night and Wednesday.

A potent shortwave trough will reach the central CONUS by
Thursday. A powerful 985mb surface low will bring the potential
for a significant late season winter storm for the Upper Midwest.
Closer to home, moisture return will be limited with dew points
barely reaching 60F. Warm air aloft will also result in some
capping. The strong wind fields will probably result in a
strongly forced squall line developing from the Great Lakes
southward Thursday night. This could result in a damaging wind
threat across our northern counties depending on the southern
extent of the squall line, but it remains unclear whether or not
it will reach this far south.

The GFS is more aggressive than the ECMWF with a frontal passage
into the Gulf behind this system. This will likely play a role in
moisture quality for a potential threat for severe storms with
another system next weekend as the pattern remains active, but
confidence in any details remains low at this time.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

MVFR conditions are present initially in the south along and
south of the warm front. The front is expected to push to the
north and will result in scattered showers and storms through the
afternoon and overnight hours. Have timed out progression
accordingly at each terminal with 2 different batches along the
warm front this afternoon and with another wave from the west
tonight. IFR cigs after the 2nd wave will be possible for most
through late morning.

08

&&

.FIRE WEATHER...

Showers and thunderstorms are possible along and south of a
frontal boundary in the southern counties. The front will stall
across the area after pushing north some tonight and will be the
focus for shower and storm development tonight and through the
weekend. Moisture and rain chances remain elevated through Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  81  63  73  60 /  70  20  30  90  60
Anniston    63  82  64  75  61 /  60  20  30  80  60
Birmingham  64  81  65  74  61 /  70  20  40  90  60
Tuscaloosa  65  80  66  74  60 /  70  20  80  90  50
Calera      63  81  65  73  61 /  60  20  40  90  60
Auburn      63  81  64  75  62 /  60  30  30  80  60
Montgomery  64  83  65  77  63 /  60  30  30  80  50
Troy        63  82  65  76  63 /  50  30  30  80  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

08/05/32
Hazardous weather outlook, Apr 6, 3:21 AM CST, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
421 AM CDT Sat Apr 6 2019

ALZ011>015-017>050-071230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
421 AM CDT Sat Apr 6 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe storms this afternoon and evening
across all of Central Alabama. Quarter size hail and damaging winds
up to 60 mph will be possible between 1PM and 7PM across the southern
half of Central Alabama and between 5PM and midnight across the
northern half of Central Alabama.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk of severe storms Monday and Monday night
across all of Central Alabama. At this time the main threat appears
to be damaging winds. This forecast may change so stay tuned for
future updates.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening, and again on Monday.

In the hours before

Special weather statement, Apr 6, 5:19 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
619 PM CDT SAT APR 6 2019

ALZ013-023-070000-
Fayette AL-Tuscaloosa AL-
619 PM CDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Binion Creek Landing to 7 miles northeast
of Gordo. Movement was northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Berry, Bankston, Samantha, Binion Creek Landing, Boley Springs,
Whitson, Lake Tuscaloosa, Moores Bridge, Windham Springs, Fayette
County Public Lake, New Lexington, Tierce Pattton Bridge, Wiley,
Highway 69 Bridge and Sexton Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3373 8775 3361 8742 3360 8742 3360 8739
      3359 8737 3359 8736 3357 8732 3352 8732
      3351 8729 3349 8732 3349 8733 3348 8734
      3331 8753 3336 8784
TIME...MOT...LOC 2318Z 219DEG 19KT 3333 8755 3342 8784

40/Sizemore

The radar

The Columbus AFB radar (KGWX), 72 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Fayette

When
April 6, 5:45 PM CST
Where
Fayette County, 0.69 mi N of Berry
Measured
1 in hail
Reported by
Public
Coordinates
33.660, -87.600

Quarter size hail reported near the town of Berry.

Thunderstorm Wind, Lamar

When
April 6, 6:22 PM CST
Where
Lamar County, 0.57 mi E of Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.750, -88.110

Several trees uprooted near the town of Vernon.

Hail, Marion

When
April 6, 7:00 PM CST
Where
Marion County, 4.97 mi SSE of Thorn Hill
Measured
1.25 in hail
Reported by
Public
Coordinates
34.100, -87.650

Thunderstorm Wind, Winston

When
April 6, 7:06 PM CST
Where
Winston County, 0.9 mi NW of Delmar
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.180, -87.610

Several trees uprooted near the town of Delmar.

Hail, Winston

When
April 6, 7:18 PM CST
Where
Winston County, 0.9 mi SE of Haleyville
Measured
1.5 in hail
Reported by
Public
Coordinates
34.220, -87.610

Several reports of large hail around the town of Haleyville.

Hail, Fayette

When
April 7, 3:14 PM CST
Where
Fayette County, 1.34 mi WSW of Fayette
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
33.670, -87.850

Hail, Walker

When
April 7, 5:06 PM CST
Where
Walker County, 0.57 mi E of Leespeer Station
Measured
1 in hail
Reported by
Public
Coordinates
33.680, -87.240

Hail, Walker

When
April 7, 5:29 PM CST
Where
Walker County, 1.5 mi SSE of Barney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.700, -87.140

Tornado, Blount

When
April 8, 4:15 AM CST to 4:19 AM CST
Where
Blount County, 2.14 mi ESE of Blount Spgs to 3.34 mi SE of Bangor
Rating
EF0
Path length
2.18 mi
Path width
325 yd
Reported by
NWS Storm Survey
Coordinates
33.913, -86.769

National Weather Service meteorologists surveyed damage in Blount County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 85 mph. The tornado touched down along Blount County Road 7 on the north side of Hayden Mountain and tracked east-northeast across inaccessible forested land.|It crossed Graves Gap Road for the first time just north of Graves Gap Way, where four large hardwoods were uprooted, with one tree resting on a residence. The tornado continued to produce tree damage as it once again crossed Graves Gap Road, but also damaged a home and a barn near the intersection of Holt Circle and Graves Gap Road. A residence on Graves Gap Road sustained siding damage and lost a few shingles, and a barn had part of its roof damaged. The tornado dissipated soon after crossing Holt Circle.

Tornado, Blount

When
April 8, 4:44 AM CST to 4:53 AM CST
Where
Blount County, 1.6 mi WNW of Royal to 1.24 mi SW of Brooksville
Rating
EF1
Path length
6.3 mi
Path width
1,175 yd
Reported by
NWS Storm Survey
Coordinates
34.075, -86.527

National Weather Service meteorologists surveyed damage in Blount County and determined that it was consistent with an EF1 tornado, with maximum sustained winds near 90 mph. The tornado touched down along Graves Cemetery Road south of Blount County Road 26, where a few small trees were damaged. It tracked northeast across County Road 26, where two smaller farm buildings were destroyed, and continued northeast producing sporadic minor limb damage as it crossed Royal-Liberty Road. At this point the storm path widened to 1275 yards as it spread along a valley parallel to Highway 79. The damage also intensified as it crossed Martin Road, uprooting numerous hardwoods, snapping a grove of pines, and causing damage to chicken barns. From here the tornado crossed Highway 79, moving nearly parallel to it for the last 3 miles of the track. At this point the tornado uprooted or snapped numerous large hardwoods and softwoods. Several chicken barns were damaged, a larger hay barn was destroyed, with relatively minor damage to homes along Highway 79. The tornado dissipated in a wooded area just south of Highway 278.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyThe tornado archive for Alabama, 2019Warnings in Alabama, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820817, 820818, 820819, 820820, 820821, 820822, 820823, 820824, 820825, 820826.